Utah, 2014

Flash Flooding in Utah, August 2 to 5, 2014

August 2 to 5, 2014 · NWS SLC · 4 events in 4 counties and zones

Thunderstorms with heavy rain developed across Utah in the first week of August, leading to multiple flash floods across the state. Some flood waters produced significant damage, especially in the city of Helper.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.9 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms with heavy rain developed across Utah in the first week of August, leading to multiple flash floods across the state. Some flood waters produced significant damage, especially in the city of Helper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 1, 8:25 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 1, 8:25 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
925 PM MDT FRI AUG 1 2014

.SYNOPSIS...HIGH PRESSURE ALOFT WILL STRENGTHEN ACROSS THE
INTERIOR WEST OVER THE FIRST HALF OF THE UPCOMING WEEKEND. A STORM
SYSTEM WILL BRING A SURGE OF MONSOONAL MOISTURE
SUNDAY...PERSISTING THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...HIGH PRESSURE BEGINNING TO BUILD OVER THE FORECAST
AREA THIS EVENING. EARLIER SHOWER AND THUNDERSTORM
ACTIVITY...PRIMARILY CONFINED TO SOUTHERN UTAH...HAS RAPIDLY
DISSIPATED WITH THE LOSS OF DAYTIME HEATING AND IS NOT EXPECTED TO
REDEVELOP OVERNIGHT. THUS...UPDATED EARLIER TO REMOVE MENTION OF
EVENING POPS. NO ADDITIONAL UPDATES PLANNED.

THE RIDGE WILL CONTINUE TO STRENGTHEN THROUGH THE
TOMORROW...ALLOWING FOR A DRYING TREND FOR TOMORROW. MODELS
INDICATES PWS WILL DROP IN THE 0.5 TO 0.6 INCH RANGE ACROSS MUCH
OF THE FORECAST AREA BY TOMORROW AFTERNOON. STILL...ENOUGH
INSTABILITY WILL LINGER FOR SOME ISOLATED AFTERNOON
CONVECTION...PRIMARILY OVER THE HIGHER TERRAIN. THE RIDGE WILL
ALSO BRING A SLIGHT WARMING TREND TO NORTHERN UTAH...WITH MAXES
EXPECTED TO BE NEAR SEASONAL NORMALS...WITH LITTLE CHANGE IN
TEMPERATURES OVER THE SOUTH.

MONSOONAL MOISTURE SURGE STILL ON TRACK BEGINNING SUNDAY AS A
BROAD WAVE MOVES INTO UTAH AND NEVADA. MODELS INCREASINGLY SHOWING
THE STRONGEST PART OF THE WAVE REMAINING OVER NEVADA...AT LEAST
INITIALLY...HOWEVER PWS IN THE 1.0 TO 1.2 INCH RANGE SHOULD
PROVIDE PLENTY OF MOISTURE FOR CONVECTION TO DEVELOP. MOISTURE
LOOKS TO STICK AROUND THROUGH TUESDAY UNDER THE INFLUENCE OF THE
WAVE BEFORE SOME INDICATION OF A DRYING TREND FOR THE MIDDLE OF
NEXT WEEK.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
NIGHT WITH SCATTERED CLOUDS. LIGHT WINDS ARE EXPECTED TO BECOME
PREVAILING SOUTHEASTERLY BY 05Z.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL REMAIN ACROSS THE REGION
INTO THE DAY SATURDAY MAINTAINING LIGHT WINDS...WITHIN LINGERING
MOISTURE MAINTAINING A THREAT FOR SHOWERS AND THUNDERSTORMS MAINLY
OVER THE HIGHER TERRAIN. A STRONG SURGE OF MONSOONAL MOISTURE WILL
SPREAD NORTH INTO SOUTHERN UTAH LATE SATURDAY THOUGH SUNDAY...THEN
NORTHWARD ACROSS THE REMAINDER OF THE AREA SUNDAY NIGHT THROUGH
MONDAY. THIS SURGE OF MOISTURE WILL BRING SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAINFALL. MOISTURE WILL LINGER THROUGH
MUCH OF NEXT WEEK MAINTAINING COOLER TEMPERATURES...HIGHER HUMIDITY
AND A THREAT FOR SHOWERS AND THUNDERSTORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC/AVIATION...TRAPHAGAN
FIRE WEATHER...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 8:27 PM MST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
927 PM MDT FRI AUG 1 2014

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
927 PM MDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

HIGH PRESSURE WILL BEGIN STRENGTHENING OVER THE OUTLOOK AREA
TONIGHT...USHERING IN A BRIEF DRYING TREND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE ALOFT WILL MAINTAIN WARM TEMPERATURES AND ISOLATED
SHOWERS AND THUNDERSTORMS FOR SATURDAY.

A SUBSTANTIALLY STRONGER WEATHER DISTURBANCE WILL TRACK NORTH OUT
OF WESTERN ARIZONA LATE IN THE WEEKEND. THIS FEATURE WILL
BRING A SURGE OF MONSOONAL MOISTURE BEGINNING SUNDAY...WITH
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY WESTERN AND
SOUTHERN UTAH.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ANTICIPATED EARLY IN THE
UPCOMING WEEK. HEAVY RAINFALL WILL LIKELY DEVELOP WITH THE
POSSIBILITY OF FLASH FLOODING ACROSS MANY FLOOD PRONE AREAS OF THE
STATE ON MONDAY. THE THREAT OF HEAVY RAIN AND FLOODING WILL LIKELY
SHIFT NORTH INTO MAINLY CENTRAL AND NORTHERN UTAH LATE MONDAY AND
AGAIN ON TUESDAY. SHOWERS AND THUNDERSTORMS WILL DECREASE IN AREAL
COVERAGE BOTH WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 82 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 2, 12:00 AM MST to 4:00 AM MST
Where
Washington County, 2.57 mi WSW of Veyo to 2.28 mi NNE of Veyo
Cause
Heavy Rain
Property damage
$125,000
Reported by
Broadcast Media
Coordinates
37.321, -113.725

Flash flooding occurred in Brookside and Veyo, both of which are towns along the Santa Clara River, during the overnight hours. In Brookside, flood waters washed out roads and caused damage to several garages and basements. Near Veyo, a family of 13 was camping in what had been a dry streambed, when flood waters rose and forced them to higher ground. Tents and other camping equipment were washed downstream, and the waters even picked up their minivan, slamming it into a boulder. All 13 people were rescued, with no injuries reported.

Flash Flood, Sanpete

When
August 3, 3:35 PM MST to 5:35 PM MST
Where
Sanpete County, 5.55 mi N of Fountain Green to 5.2 mi NW of Fountain Green
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.710, -111.640

Utah State Route 132 was temporarily closed at Milepost 37 due to flooding and debris on the roadway.

Flash Flood, Emery

When
August 4, 3:00 PM MST to 7:00 PM MST
Where
Emery County, 2.98 mi NW of Huntington Arpt to 5.83 mi WNW of Mohrland
Cause
Heavy Rain / Burn Area
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.400, -110.960

A large debris flow occurred in Huntington Canyon and flowed onto State Route 31 after heavy rain fell on the Seeley burn scar. Many boulders and trees flowed onto the roadway, with some trees as large as 40 feet in length and 4 feet in diameter. |The area with the heaviest impact was the North Hughes drainage, with significant flooding and debris also occurring in Cabin Canyon and the Old Folks Flat area. It took the Utah Department of Transportation about 24 hours to reopen the roadway to traffic.

Flash Flood, Carbon

When
August 4, 10:00 PM MST to August 5, 2:00 AM MST
Where
Carbon County, 2.64 mi SSE of (Puc)carbon Co Arpt to 4.33 mi E of Kenilworth Jct
Cause
Heavy Rain
Property damage
$2.8 million
Reported by
County Official
Coordinates
39.587, -110.726

Widespread flash flooding occurred across Carbon County, with damaging floods reported in Helper, Price, Carbonville, Kenilworth, Spring Glen, and Westwood. Damage to public infrastructure totaled $500,000, including damage to bridges, culverts, and roads. Over 100 homes received at least some flood damage, with most of the flooding occurring in basements, yards, driveways, and garages. Damages to these homes totaled in excess of $2 million.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541394, 541395, 541388, 541430.